Flood, Middlesex
- When
- July 16, 7:25 AM EST to 8:25 AM EST
- Where
- Middlesex County, 1.57 mi SSW of Westford
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.558, -71.437
In Westford, parts of Rt 110 were flooded.
A deep longwave trough, south-southwest flow at all levels, and the development of a QLCS (quasi-linear convective system) created all the ingredients for a widespread and susbstantial flash flood event across much of southern New England. For a few hours during the late morning, helicity values were high and a brief tornado formed along the QLCS in North Brookfield, MA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A deep longwave trough, south-southwest flow at all levels, and the development of a QLCS (quasi-linear convective system) created all the ingredients for a widespread and susbstantial flash flood event across much of southern New England. For a few hours during the late morning, helicity values were high and a brief tornado formed along the QLCS in North Brookfield, MA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 16, 6:35 AM EST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Boston/Norton MA 735 AM EDT Sun Jul 16 2023 .SYNOPSIS... A very wet day is in store with downpours and thunderstorms leading to urban, poor drainage, and flash flooding across much of the region. Drying out for Monday before rain chances increase Tuesday as another cold front approaches the region. Unsettled pattern leads to periods of dry and wet weather through the end of the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 730 am update... Convection is already ongoing with very heavy rain and small, shallow, rotation couplets already noted west of us in NY and over eastern/central MA. Strengthening southerly winds in the mid levels will continue the threat of short lived tornadoes through the morning hours. Already some locations have seen over an inch of rain in a short period and it won't take much to cause flooding issues. Previous Discussion... As early as 09-10Z, spotty shower activity along the south coast overnight continues to blossom into more widespread downpour/scattered thunderstorm activity as a longwave trough associated with low pressure over the Great Lakes approaches our region. The overnight guidance has elevated concerns that the impending rain event has the potential to have moderate to high impacts in regards to excessive rainfall leading to flash flooding; with particular concern surrounding the I-84 corridor from Hartford to Worcester. There are several factors that lead to our heightened concern about this system. First, unilateral S/SSW from the surface to ~300mb will run near parallel to the approaching longwave trough and associated cold front, saturating the entire column to the point where PWATs climb to an HREF average of 2.2-2.4"; somewhere between 2 and 3 sigma of normal. Given parallel flow to the approaching front, we anticipate near stationary and backbuilding downpours for much of the morning, with the added chance that a very slow moving QLCS like features develops mid morning, further enhancing precipitation rates, across the western half of the CWA. Rain rates of 1-2" per hour are possible. While the eastern 1/3rd of the region will be slow to get in on the action, rain will overspread most if not the entire region by 15Z. While we acknowledge the extreme solution proposed by the 00Z HRRR of 24 hour precipitation exceeding 11 inches in or near the Hartford Metropolitan area, we are also aware that individual CAM runs can often over hype precipitation totals. Thus, we needed to take a step back towards more of an ensemble average approach to determine a best guess for maximum rainfall. HREF 24 hour probabilities of 5" or greater QPF exceed 40% across portions of the aforementioned corridor, with both the FV3 and ARW highlighting hot spots of 6"+ QPF. Concern further grows knowing that the bulk of precipitation will fall across any one area over the course of 12 hours, thus, 24 hour precipitation estimates can be condensed into a ~12 hour estimate. Often times, you will hear us discuss the use of Probability Match Mean values in regards to a best estimate for the upper bound of expected precipitation, and in this case, 6 hourly Prob Match Mean guidance exceeds 5 inches across portions of western and central MA as well as northern CT. For reference, 24 hour prob match mean QPF shows a broad swath of 5-7" with isolated pockets of 7"+ across northern CT and south central MA. Overall we expect widespread 2-3" totals, with pockets of 4-6+" likely. In any case, 1 hour Flash Flood Guidance is as low as 1.4-1.6" across portions of western and central, southern New England (3 HR FFG generally between 2-2.5 in), suggesting that even the lower bounds of our forecast (2-3") QPF could lead to flash flooding, with the upper forecast bounds (4-6") leading to significant flash flooding that would result in basement flooding and road washouts. Drivers are While we feel this risk is highest along the I-84 corridor but concerns extend northward into the CT River Valley and Worcester Metro as well as all the way east into the Boston. The core of the jet begins to shift eastward around 21Z, shifting both the precipitation axis and higher flood risk into eastern MA in RI. Excluding the Cape, 1 hr FFG remains low, between 2-2.5" along the I-495 corridor, south into RI. Overnight guidance shifted the axis of heaviest rain east, with the potential for NE MA and metro west to pick up 2-3" of QPF as downpours feed off the strengthening LLJ. Thus, concerns about urban and flash flooding extend all the into the Boston Metro area, heightened by the high urban land usage of eastern MA. WPC maintains and expands their use of a Moderate Risk across much of the region; and as a side note, ~17% of deaths from flash flooding occur during moderate risk days. Thus, drivers are urged to NEVER drive through flood waters. While widespread severe thunderstorms are not expected, with extremely poor low and mid level lapse rates ~5C/km, isolated severe wind gusts are possible; though we mainly expect gusts of 20-30kt mixing down from the LLJ of 30-40kt. Given the very wet antecedent conditions/soil, especially across western and central MA/central CT, sub-severe winds may lead to scattered tree uprooting/damage. In addition to the isolated damaging winds and flash flooding, there remains concern for few brief spin up tornadoes. Brief tornados are possible at any time today, but particularly between 12-15Z across western MA/central CT along a forming QLCS feature. Dynamics supportive of this risk include HREF mean SRH values exceeding 100m2/s2 and Bulk shear in excess of 40-45kt. We recognize that tornado potential often gets a lot of attention, but want to emphasize that the potential for flash flooding is MUCH greater today. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/... Downpour and shower activity continue into the early overnight hours tonight, though thunderstorm coverage should wane a bit after sunset as instability falls off with the loss of daytime heating. Clearing from west to east will occur beginning around 03Z as the cold front begins to shift low level winds to the west. Precipitation should be wrapped up across all areas by 06Z, with the exception of the Cape and Islands, where showers may linger through about 09Z. Some breaks of sunshine should develop by sunrise across the western half of the CWA! Unfortunately, the cold front will not trigger much relief from the oppressive dewpoints that have been with us for the last few days, so temperatures wont budge much overnight, falling back only into the low-mid 70s once again. && .LONG TERM /MONDAY THROUGH SATURDAY/... Highlights... * Little change in the overall weather pattern next week with broad troughing over the east coast bringing another round of rain chances Tuesday. After a break Wed/Thu rain returns late week. * Warm and humid weather continues but dewpoints will finally drop to the mid-upper 60s by Wednesday into Thursday so it won't feel quite as muggy, at least for a while. Details... Monday through Tuesday... Global guidance offers no long term pattern change when we look at the 500 mb height field and the western U.S. ridge, eastern U.S. trough pattern. While we do get several reprieves from the unsettled weather this week, we'll remain periodically unsettled clear through next weekend thanks to this pattern. Monday will start wet in the very early morning hours but the plume of deep moisture moves east, offshore on Monday into early Tuesday with subtle mid level height rises which will keep SNE dry with a mix of clouds and sun. This dry weather will persist into Tuesday though we'll see clouds increasing ahead of an approaching trough and surface front. This feature moves through late Tuesday with the return of PWATs 1.5-2 inches which will bring the return of showers and thunderstorms. Models indicate a decent chance of some of these storms becoming strong to severe with CAPE over 1000 J/kg, low level lapse rates of 7.5c/km, and bulk shear of 30-35 kts. Key will be timing of the frontal forcing which, if it is too delayed would not be able to take advantage of the instability. Flash flooding will still be a concern in any downpours, given the wet antecedent conditions. Wednesday through Saturday... Finally a more substantial push of drier air for the whole region behind Tuesday night's front. Beneath modest mid level ridging dewpoints drop well into the 60s and PWATs into the 0.5-0.75 inch range through Thursday. Height rises and subsidence beneath a surface high should keep rain away until sometime around Thursday night/Friday when moisture surges north ahead of our next trough. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 12Z Update... Today... High confidence in trends, moderate in timing Overnight fog/IFR conditions that developed across the south coast and Islands overnight will lift to MVFR, MVFR/IFR elsewhere with widespread drenching showers and thunderstorms. Conditions this morning, between 12-16Z, look particularly poor for western terminals with the possibility of a near stationary convective line forming near or along the I-84 corridor. Variety of TSRA and VCTS used at most terminals today, with the exception of the Cape and Islands. Heavy rain/thunderstorm threat begins to shift east after ~20Z. Gusty south/southwest winds possible, up to 20-30kt possible. Tonight...Moderate confidence in timing Downpours and thunderstorms taper off from west to east, with most terminals free of rain by 06Z, though some showers may linger across the Cape until 09Z. IFR/MVFR to begin the evening, lifting to MVFR/VFR by daybreak. A few thunderstorms possible overnight but confidence on coverage is much less after 00Z, thus, elected to leave out of the TAF. Winds shifting from the S/SW to the WSW as cold front approaches from the west. Monday... High confidence Lingering MVFR along the eastern MA coastline and Cape through 15Z, otherwise VFR with clearing skies. Light westerly winds shift to the SW by afternoon. KBOS TAF...High confidence in trends, moderate in timing. Shower activity becoming more widespread Sun AM with embedded thunder mid AM into the afternoon as a line of showers/storms moves in. Could see briefly higher gusts/heavy downpours if the line moves over the terminal. Still could have some thunder during the afternoon, but coverage appearing more spotty in nature. MVFR develops overnight, VFR possible by 12Z. KBDL TAF...High confidence in trends, moderate in timing. MVFR to IFR, heavy downpours and thunderstorms develop after 10Z this morning, becoming more widespread through 16Z as a near stationary convective line develops somewhere in the vicinity of BDL. Rain and thunderstorms expected all day, gradually deteriorating after 00Z tonight. MVFR improving to VFR by daybreak with a windshift to the west; 5-10kt. Outlook /Monday through Thursday/... Monday: Mainly VFR, with local IFR possible. Monday Night: VFR. Tuesday: VFR. Slight chance SHRA, isolated TSRA. Tuesday Night: VFR. Chance SHRA, isolated TSRA. Wednesday: VFR. Wednesday Night: VFR. Slight chance SHRA. Thursday: VFR. Chance SHRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Today...Medium confidence Continued showers and thunderstorms with heavy rain and gusty winds are possible through the entire day. Winds stay out of the south with gusts up to 25 knots. Small Craft advisory will likely be needed along the outer waters with seas rising to 5-6 feet. Inner waters likely wont need small crafts with seas only 3-4 feet. Tonight Night...Medium confidence Decreasing southerly winds overnight but seas likely remain elevated at 4-5 feet for the outer waters and 3-4 feet for the inner waters. Winds begin to shift WSW near daybreak. Monday... High Confidence Lingering showers may persist across the eastern waters through 15Z, otherwise dry with good visibility. West winds 10-15kt shift to the SW through the day. Outlook /Monday through Thursday/... Monday: Winds less than 25 kt. Seas up to 5 ft. Slight chance of rain showers, isolated thunderstorms. Local visibility 1 to 3 nm. Monday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers, isolated thunderstorms. Tuesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers, isolated thunderstorms. Wednesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Wednesday Night through Thursday: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers. && .HYDROLOGY... Flood Warnings remain in place on the CT River from Hartford, south. Renewed flooding concerns likely to develop the second half of the weekend as an additional 2-4", locally 6"+, of rain may fall across southern New England; exacerbating existing flooding, or lead to new flooding elsewhere. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...Flood Watch through late tonight for CTZ002>004. MA...Flood Watch through late tonight for MAZ002>017-020-026. RI...Flood Watch through late tonight for RIZ001>007. MARINE...Small Craft Advisory until 8 AM EDT Monday for ANZ250-254>256. && SYNOPSIS...BW/KS NEAR TERM...BW/KS SHORT TERM...KS LONG TERM...BW AVIATION...BW/KS MARINE...BW/KP/KS HYDROLOGY...
Hazardous Weather Outlook National Weather Service Boston/Norton MA 825 AM EDT Sun Jul 16 2023 CTZ002>004-MAZ002>012-014-026-RIZ001-002-171230- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Southeast Middlesex MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI- 825 AM EDT Sun Jul 16 2023 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... ...TORNADO WATCH 497 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ013-015>017-020-RIZ003>007-171230- Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Southern Bristol MA-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI- 825 AM EDT Sun Jul 16 2023 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for eastern Massachusetts, southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ018-019-021>024-RIZ008-171230- Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- 825 AM EDT Sun Jul 16 2023 This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-171230- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 825 AM EDT Sun Jul 16 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The Boston radar (KBOX), 71 km away, was scanning. The volume nearest the first event began at 12:27 UTC.
11 flash flood, 2 flood, 1 tornado. Local standard time, as filed.
In Westford, parts of Rt 110 were flooded.
In Fitchburg, cars were stuck in flood waters at the intersection of Franklin Rd at Royalston St.
A NWS survey determined at an EF-0 tornado, with maximum estimated peak wind of 80 mph, touched down in North Brookfield at 1056 AM EDT. There were no injuries or damage to homes in the area. There were several eyewitnesses to the tornado, although none of them saw an actual funnel. One eyewitness was in an auto body shop and reported strong winds making the garage door bow inward. Another eyewitness, the Fire Chief of North Brookfield, saw debris lofted into the air. A third eyewitness described chaotic swirling as the tornado passed by. The tornado is estimated to have touched down a little east of the North Brookfield Waste Water Center. It traveled about 2 miles to the northeast, although not on the ground continuously, and ended a little east of the intersection of Ryan Road and Hillsville Road. The damage was limited to trees, with the most concentrated damage area along Ryan Road, slightly north of the Ward Street intersection.
In Rutland, Pleasantdale Road was flooded and impassable.
In Fitchburg there was structural damage to Birch St. Large sections of asphalt were lying on the road with rushing water.
In Fitchburg, there were several homes with basement and backyard flooding along Merriam Ave.
In Revere, Rt 1 at Rt 16 had a lane closed due to flooding.
In Norwood, Pleasant St was flooded and impassable with one car stuck.
In Lynnfield, Durham Dr near Grey Ln had a car stuck in street flooding.
In North Attleborough, Chestnut St was closed due to flooding with cars stuck in the road.
In Newton, Homer St was closed due to rapid flooding.
In Stoughton, Central St at Golden Rd was flooded.
In Somerset, the northbound side of Rt 138 was flooded and closed.
In Marshfield, Winthrop Dr was flooded and impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2023Every state in 2023This day in weather historyThe tornado archive for Massachusetts, 2023Warnings in Massachusetts, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118095, 1117579, 1108945, 1118096, 1118097, 1118098, 1118099, 1118100, 1118101, 1118102, 1118103, 1118104, 1118105, 1118106.